Background: Misuse of gammahydroxybutrate (GHB) and its prodrugs gammabutyrolactone (GBL) and
1,4 butanediol (1,4-BD) has increased greatly since the early 1990s, particularly amongst lesbian, gay, bisexual and
transgender (LGBT) individuals in recreational and sexual settings, e.g. ‘chemsex’.
Objective and Method: This paper presents an overview of GHB pharmacotoxicology and provides analyses of
cases in the LGBT population associated with the use of these substances extracted from the UK’s National Programme
on Substance Abuse Deaths database, to which notification is voluntary.
Results: From 1995 to September 2013, 21 GHB/GBL-associated fatalities were reported. None involved 1,4-BD.
Typical victims were: Male (100%); White (67%), young (mean age 34 years); employed (90%); with a drug misuse
history (81%). Most deaths were accidental (67%) or related to recreational drug use (19%), the remaining (potential)
suicides. The majority of fatalities (83%) occurred in private residences, typically following recreational use;
others occurred in specific ‘gay’-oriented locales including clubs and saunas. Three London boroughs accounted for
62% of all notified deaths, reflecting the concentration of both resident and visiting ‘gay’ individuals. However, this
may be an artefact of the voluntary nature of the data submission procedure in particular areas. GHB/GBL alone was
implicated in 10% of fatalities. The following substances were implicated either alone or in combination in the remaining
cases (percentages may add to more than 100%): cocaine (38%); alcohol (33%); amphetamines (29%);
ecstasy (29%); diazepam (24%); ketamine (24%); mephedrone (24%). Post-mortem blood levels: mean 660 (range
22 - 2335; S.D. 726) mg/L.
Conclusion: Significant caution is needed when ingesting GHB/GBL, particularly with alcohol, benzodiazepines,
stimulants, and ketamine. Risk of death is increased due to their CNS-depressant properties. Of these, ‘chemsex’
drugs such as cocaine, mephedrone and ketamine are of note. More awareness is needed in the ‘gay’ community
about risks associated with the consumption of such substances.